psychiatrist

This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

 Reply to Allergic Reactions and Sudden Death with Asenapine

See original letter by Masters.

Dr Potkin Replies

To the Editor: Thank you for your letter. The recent US Food and Drug Administration (FDA) safety announcement regarding serious hypersensitivity including anaphylaxis associated with asenapine1 was mentioned and referenced in the article.2 The details, although incomplete, are informative. There were no reported cases of anaphylaxis or serious hypersensitivity in the clinical trials program that included more than 4,500 subjects. The FDA letter was based on the postmarketing MedWatch data, which, unfortunately, are neither systematic nor comprehensive, thereby limiting the inferences and advice that clinicians need to optimally use asenapine.

The available data state that of approximately 90,000 patients exposed to asenapine as of June 2011, there were 52 cases that reported hypersensitivity reactions, some of which were serious. Reported signs and symptoms included anaphylaxis and angioedema (swelling of deep skin layers) as well as swollen tongue, hypotension, tachycardia, throat swelling, dyspnea, wheezing, and rash. Anaphylaxis is an immediate systemic reaction due to an IgE-mediated release from mast cells and blood basophiles (European Anaphylaxis Taskforce Report 2006: www.anaphylaxis.eu). Anaphylactoid reactions are also immediate and mimic the symptoms of anaphylaxis but are not IgE-mediated. The distinction is more than academic, as steroids and epinephrine are indicated for anaphylaxis but not for anaphylactoid reactions, although there may not be time to distinguish the two in initiating treatment. Surprisingly, some cases appeared after the first dose of asenapine, raising the possibility of cross-tolerance as anaphylaxis follows prior sensitization. Cross-tolerance with other antipsychotic drugs is a likely explanation, although it is not known what other agents might cross-react with asenapine.

The hypersensitivity reactions tended to occur early in initiation of treatment and usually immediately following a dose. Even mild symptoms can rapidly progress to death due to airway obstruction and/or vascular collapse.

Given the underreporting that characterizes voluntary MedWatch reports, the actual incidence of hypersensitivity is certainly higher than reported. Requests to Merck to provide additional information on any new cases or clinical and laboratory details of the previously reported cases were not granted. Despite the lack of complete information, it is clear that hypersensitivity, including anaphylaxis, does occur with asenapine. This, however, is not unique to asenapine and has been reported to some extent with olanzapine,3 risperidone,4 aripiprazole,5 paliperidone,6 and quetiapine.7 Nevertheless, anaphylaxis and hypersensitivity appear to occur more frequently with asenapine.

Clinicians should be aware of the possibility of anaphylaxis, angioedema, and other hypersensitivity reactions, however infrequent, and should inform their patients accordingly when initiating treatment with asenapine. Patients should be told that difficulty breathing; itching; rash; swelling of the face, tongue, or throat; or feeling dizzy or lightheaded may indicate a serious allergic reaction, and should such signs or symptoms occur they should stop the medication and seek immediate emergency treatment. Emergency treatment facilities should have oxygen, oropharyngeal airways, intravenous and injectable epinephrine, antihistamines, and glucocorticosteroids available.

References

1. US Food and Drug Administration. FDA drug safety communication: serious allergic reactions reported with the use of Saphris (asenapine maleate). http://www.fda.gov/Drugs/DrugSafety/ucm270243.htm. Published September 1, 2011. Accessed October 18, 2011.

2. Potkin SG. Asenapine: a clinical overview. J Clin Psychiatry. 2011;72(suppl 1):14-18. PubMed doi:10.4088/JCP.10075su1.03

3. Zyprexa [prescribing information]. Indianapolis, IN: Eli Lilly and Co; 1997. http://pi.lilly.com/us/zyprexa-pi.pdf. Accessibility verified April 5, 2012.

4. Risperdal [prescribing information]. Titusville, NJ: Ortho-McNeil-Janssen Pharmaceuticals, Inc; 2007. http://www.risperdal.com/prescribing.html. Accessibility verified April 5, 2012.

5. Abilify [prescribing information]. Tokyo, Japan: Otsuka Pharmaceutical Co; 2012. http://packageinserts.bms.com/pi/pi_abilify.pdf. Accessibility verified April 5, 2012.

6. Invega [prescribing information]. Titusville, NJ: Janssen Pharmaceuticals, Inc; 2009. http://www.invegasustenna.com/pdf/invegasustenna-prescribing-info.pdf. Accessibility verified April 5, 2012.

7. Seroquel [prescribing information]. Wilmington, DE: AstraZeneca Pharmaceuticals LP; 2012. http://www1.astrazeneca-us.com/pi/Seroquel.pdf. Accessibility verified April 5, 2012.

Steven G. Potkin, MD

sgpotkin@uci.edu

Author affiliations: Department of Psychiatry & Human Behavior, Robert R. Sprague Chair in Brain Imaging, Brain Imaging Center, Irvine, California.

Potential conflicts of interest: Dr Potkin has been a consultant for Takeda, Pfizer, Merck, Eisai, Eli Lilly, Genentech, Lundbeck, Novartis, Roche, Shire, Sunovion, Bristol-Myers Squibb, and Janssen; has received grant/research support from Bristol-Myers Squibb, Cephalon, Eli Lilly, Janssen, Merck, Novartis, National Institutes of Health/National Center for Research Resources, Otsuka, Organon, Pfizer, Roche, Shire, Sunovion, Takeda, National Institute on Aging, National Institute on Drug Abuse, and National Institute of Biomedical Imaging and Bioengineering; has received honoraria from Lundbeck, Merck, Novartis, Pfizer, Roche, Shire, Sunovion, and Takeda; and has been on the speakers or advisory boards for Novartis, Pfizer, Merck, Sunovion, Takeda, Shire, and Lundbeck.

Funding/support: The article referred to here was derived from a planning teleconference series that was supported with an educational grant from Sunovion Pharmaceuticals Inc.

Volume: 73

Quick Links: